What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 4:57 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 10, 4:57 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
557 PM MDT Sat Aug 10 2019
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Aug 10 2019
The short term period will be active with thunderstorms expected
both tonight and again Sunday afternoon/Sunday night. Heavy
rainfall and flash flooding will be risks both days, with an
increased risk of severe storms Sunday afternoon/night.
For today...shortwave trough rotating around the upper ridge will
graze the area tonight, and a cold front will be dropping south
out of Nebraska. The two forcing mechanisms should be enough for
scattered to numerous thunderstorms to develop between 00-03z and
continue eastward through about 09z before exiting the area.
Details on most favored location somewhat difficult to pin down,
as hires CAms have shown variations from run to run. Generally
speaking, expecting scattered storms to develop along/north of the
front through about 03z, then perhaps a better cluster of storms
developing around 03z in southern part of the area and moving
northeast into the very moist post frontal environment.
Precipitable water values are very high for this time of year and
some training of storms is also possible. Cannot discount the
possibility of a supercell, if it can stay rooted in the boundary
layer, with 0-6km shear will be around 45kts and 0-3km storm
relative helicity will be up to 500 m2/s2 in eastern six counties.
Overnight, patchy fog may develop as precipitation ends with a
saturated airmass.
For Sunday...main difference compared to Saturday is stronger
forcing aloft. The upper ridge slides a bit southeast allowing the
shortwave trough coming over the top to be stronger. As a result,
coverage should be greater and have gone with categorical pops
Sunday night. Severe parameters all increase as well, with higher
CAPE and deep layer shear. Depending on where the heavy rain falls
tonight, would also expect flash flooding to be possible. Timing
for hazards will be late afternoon in northeast Colorado then
moving east into the remainder of the area Sunday evening.
Temperatures will be near normal both days with highs in the upper
80s to lower 90s and lows in the 60s.
.LONG TERM...(Monday through Saturday)
Issued at 105 PM MDT Sat Aug 10 2019
Synopsis... Showers and thunderstorms will be possible in the
afternoon and evening hours, mainly on Tuesday. Some lingering
showers could extend through the overnight hours Tuesday night and
last into the morning hours Wednesday. No severe weather is expected
at this time. Monday will generally be dry as well as Wednesday
afternoon through Saturday. Gradual warming is expected with high
temperatures in the upper 80s Monday afternoon increasing to the mid
90s by Friday afternoon. Lows will also increase slightly from the
upper 50s and low 60s to the mid to upper 60s later next week.
Discussion... Strong upper-level ridging will be present over the
southern United States early next week which will generally be
unsupportive of widespread precipitation over the Central High
Plains. However, a passing upper-level trough progressing eastward
across the Northern Plains Tuesday will provide some upper-level
support for ascent leading to showers and thunderstorms across the
Tri-State area from the afternoon hours Tuesday through the early
morning hours Wednesday. After that, the center of the strong upper-
level ridge will shift back to the southwestern United States with
ridging present in the upper-level flow pattern northward through
the Mountain West and into southern Alberta, Canada. This strong,
deep ridging will work to prevent further precipitation chances at
least through Friday. Warmer conditions under mostly sunny skies are
expected for the middle of next week.
Getting into next weekend, some forecast models are developing a
strong longwave upper-level trough over the western United States
which would provide increased rain chances for parts of the Central
High Plains Saturday and Sunday. In addition to providing increased
dynamic support for ascent, increased vertical wind shear will also
promote the formation of showers and thunderstorms toward the
weekend next week. However, with so much uncertainty at this time,
have mostly left out any mention of precipitation for Saturday in
the forecast. We should have more confidence in the chances for
precipitation next weekend as model guidance comes into focus over
the next few days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 541 PM MDT Sat Aug 10 2019
VFR conditions will persist through about 10Z at MCK and GLD with
thunderstorms moving across the TAF sites between 03-05Z. After
11Z, MVFR conditions are expected as lower clouds move into the
region in the wake of a cold front that the storms moving along
it. VFR conditions will return between 15-18Z on Sunday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
028-029.
CO...NONE.
NE...Flash Flood Watch through Sunday morning for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...PATTON
AVIATION...LOCKHARTHazardous weather outlook, Aug 10, 12:55 AM MST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
155 AM MDT Sat Aug 10 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110800-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
155 AM MDT Sat Aug 10 2019 /255 AM CDT Sat Aug 10 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 65 mph will be possible late this afternoon and
evening, primarily west of Highway 25 between 5 pm and 11 pm MDT.
Locally heavy rainfall can be expected with any thunderstorms. Isolated
flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Isolated severe thunderstorms capable of producing quarter to
golf ball size hail and wind gusts up to 70 mph will be possible
late Sunday afternoon and evening, primarily north of Interstate 70
between 5 pm and 11 pm MDT. Locally heavy rainfall can be expected
with any thunderstorms. Isolated flash flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon and evening.
Vincent
In the hours before
Special weather statement, Aug 10, 6:14 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT Sat Aug 10 2019
NEZ080-081-110200-
Red Willow NE-Hitchcock NE-
814 PM CDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Culbertson, or 11 miles northwest of McCook, moving
east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
McCook and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4018 10059 4017 10095 4035 10097 4035 10060
TIME...MOT...LOC 0114Z 261DEG 13KT 4028 10081
Hill
Special weather statement, Aug 10, 6:55 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Sat Aug 10 2019
COZ092-110230-
Cheyenne County CO-
755 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Chivington, or 15 miles southwest of Cheyenne Wells,
moving north at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview and Wild Horse.
This includes Highway 385 between mile markers 136 and 151.
LAT...LON 3883 10210 3862 10214 3862 10297 3882 10302
TIME...MOT...LOC 0155Z 186DEG 8KT 3866 10254
Hill
Special weather statement, Aug 10, 7:18 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
818 PM MDT Sat Aug 10 2019
KSZ041-110245-
Greeley KS-
818 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Towner, or 13 miles west of Tribune, moving
northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3866 10205 3869 10203 3863 10163 3826 10157
3826 10204
TIME...MOT...LOC 0218Z 206DEG 26KT 3841 10199
HillSpecial weather statement, Aug 10, 7:31 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
831 PM MDT Sat Aug 10 2019
KSZ013-110300-
Sherman KS-
831 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
900 PM MDT...
At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Goodland, moving northeast at 15 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm. A gust of 56 mph occurred at the Goodland airport.
Locations impacted include...
Goodland and Edson.
This includes Interstate 70 in Kansas between mile markers 15 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3953 10139 3936 10139 3925 10168 3942 10188
3957 10167 3957 10142
TIME...MOT...LOC 0230Z 231DEG 15KT 3939 10162
HillSpecial weather statement, Aug 10, 7:36 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
836 PM MDT Sat Aug 10 2019
COZ091-092-KSZ027-041-110300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
836 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 836 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving
northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 154 and 160, and
between mile markers 165 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3867 10205 3890 10242 3914 10218 3894 10172
3886 10151 3862 10162
TIME...MOT...LOC 0236Z 224DEG 26KT 3886 10213
HillSpecial weather statement, Aug 10, 8:16 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
916 PM MDT Sat Aug 10 2019
KSZ013-027-110400-
Wallace KS-Sherman KS-
916 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND SHERMAN
COUNTIES UNTIL 1000 PM MDT...
At 916 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ruleton, moving north at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Goodland, Kanorado, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3907 10204 3957 10204 3957 10139 3898 10174
TIME...MOT...LOC 0316Z 196DEG 29KT 3921 10183
Buller